Angiotensin Converting Enzyme (ACE) Inhibitors
Published 2015 · Medicine
The use of ACE inhibitors is believed to be the most common cause of angioedema, comprising approximately 35 % of all cases of angioedema. Conversely, angioedema occurs in approximately 0.1–1 % of patients treated with ACE inhibitors. ACE inhibitor-induced angioedema is primarily localized in the head and neck, especially in the face, mouth, tongue, lips, and larynx. The distribution of involvement tends to be diffuse and bilateral (Fig. 43.1 ), although focal or unilateral lingual and peritonsillar edema have been reported (Fig. 43.2 ). Patients with suspected angioedema are typically assessed clinically and via laryngoscopy, but may present for radiological imaging. The edema of the affected tissues appears as relatively low attenuation on CT and as low T1 and high T2 signal on MRI, without much abnormal enhancement. Patients often present shortly after initiating ACE inhibitors, but can sometimes develop angioedema many years after starting the medication. The severity of angioedema can also vary considerably from benign facial swelling to severe airway obstruction. Treatment consists of stopping the medication, instituting steroids and antihistamines, and supportive care for airway protection, which may require intubation or tracheotomy.